Email updates

Keep up to date with the latest news and content from BMC Neurology and BioMed Central.

Open Access Case report

Probable levetiracetam-related serum alkaline phosphatase elevation

Nian Xiong1, Lingling Hou13, Na Lu2, Asrah A Mohamed1, Tao Wang1 and Yaling Huang2*

Author Affiliations

1 Department of Neurology, Union Hospital, Tongji Medical College, Huazhong University of Science and Technology, Hubei 430022, China

2 Department of Pediatrics, Union Hospital, Tongji Medical College, Huazhong University of Science and Technology, 1277 Jiefang Road, Wuhan, 430022 , Hubei, China

3 Department of Neurology, General Hospital of Wuhan Iron and Steel (Group) Corporation, 29 Yejin Avenue, Qingshan, Wuhan, Hubei 430080, China

For all author emails, please log on.

BMC Neurology 2012, 12:97  doi:10.1186/1471-2377-12-97

Published: 20 September 2012

Abstract

Background

Levetiracetam (LEV) is an antiepileptic drug with a favorable tolerability and safety profile with little or no effect on liver function.

Case presentation

Here, we reported an epileptic pediatric patient who developed a significant elevation in serum alkaline phosphatase level (ALP) during LEV monotherapy. Moreover, the serum ALP level was surprisingly decreased to normal after LEV discontinuation. The Naranjo Adverse Drug Reaction Probability Scale score was 6, indicating firstly LEV was a probable cause for the increased serum ALP.

Conclusions

Cautious usage and concerns of the LEV-associated potential ALP elevation should be considered when levetiracetam is prescribed to epilepsy patients, especially pediatric patients.

Keywords:
Levetiracetam; Serum alkaline phosphatase; Hepatotoxicity; Antiepileptic drugs; Epilepsy